Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 220, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Dec 10, 2023, 3:53 PM EST for 5 counties in North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2023, 3:53 PM EST (20:53 UTC)
- Expired
- Dec 10, 2023, 4:45 PM EST
- In force
- 52 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, NC, Halifax County, NC, Vance County, NC, Wake County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 10, 1:31 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 3:41 PM EST, 12 minutes earlier.
Area forecast discussion, Dec 10, 3:41 PM EST, 12 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 341 PM EST Sun Dec 10 2023 .SYNOPSIS... A strong cold front will move across the region tonight. After the front passes the state, high pressure will build across the Southeast for much of the upcoming week. && .NEAR TERM /THROUGH TONIGHT/... As of 315 PM Sunday... ...Tornado Watch in effect for most areas away from the Triad and southern Piedmont through 8 PM this evening... Radar displayed a large band of showers and embedded thunderstorms along a prefrontal trough from south of the Triangle up to the VA border, continuing east, with scattered rain showers trailing behind. The main cold front was pushing east across the NC/TN border, and will move east across central NC this evening and early overnight. Strong low-level shear and an unstable environment will continue the risk of severe thunderstorms and isolated tornadoes through this evening, with a Tornado Watch in effect for most areas away from the Triad and southern Piedmont through the period. The severe and tornado threat diminishes this evening as the cold front and upper trough approach, however breezy winds will surface behind the front for a few hours, with NW gusts of 30 to 45 mph possible. Weakest winds are expected near the Triad this evening, with the strongest winds near the southern Coastal Plain expected around midnight. Very cold and dry air will advect across the region from the NW behind the front. The near freezing temperatures will arrive across the Triad area at the end of the precipitation, and will create the possibility of a rain/snow mix for a few hours near the area late tonight. No snowfall accumulations are expected with surface temps remaining in the mid-30s. Precipitation will exit east out of central NC just after sunrise, with overnight lows ranging form the mid-30s NW to the low 40s SE. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 255 PM Sunday... By Monday morning, low pressure will be over eastern Massachusetts with today's cold front extending to the south. While there could be some lingering showers over coastal North Carolina, all rain should have moved east of the forecast area. Cloud cover will rapidly decrease east of Raleigh through the morning, with clear skies expected in the afternoon and continuing into the overnight hours. The wind will gust between 15-30 mph in the morning, but drop to 10- 25 mph in the afternoon with a light wind continuing overnight. After above normal temperatures today, Monday will have below normal temperatures, with highs ranging from the mid 40s to the low 50s. Lighter winds and clear skies will also bring below normal temperatures for Monday night, with lows from 22-32. &&. .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 255 PM Sunday... High pressure will be over central North Carolina Tuesday morning, and the high will be reinforced from the Great Lakes through the middle of the week. There should be some high clouds Wednesday, but Tuesday and Thursday will be mostly clear. By the weekend, there is much lower confidence in the forecast. The 12Z run of the ECMWF has maintained a dry forecast through the weekend, and the 12Z run of the GFS has dried out compared to previous runs, now not bringing precipitation into central North Carolina until Sunday. Meanwhile the 12Z GEFS has been fairly consistent with its previous run, bringing precipitation into the area as early as Friday night and keeping rain in the forecast through the entire weekend. Considering the 12Z GEFS is a wet outlier, have gone with a dry forecast Friday night, only kept slight chance pops across the south on Saturday, then added chance pops to the forecast for Saturday night and Sunday. Temperatures will yo-yo through the extended forecast, with the warmest highs a few degrees above climatology over the weekend and the coolest highs on Thursday only reaching the 40s. Thursday night looks like the coldest night with widespread lows in the 20s, and lows will be at or below freezing every night except Saturday night. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 130 PM Sunday... Frequent SHRA/RA and scattered TSRA will help continue sub-VFR conditions through this evening, with conditions improving from west to east overnight as a few disturbances move across the region. Besides gusty and erratic winds possible near TSRA, southerly wind gusts to 25 kt are possible near KFAY/KRDU/KRWI through this afternoon, then widespread NW wind gusts of 25 to 40 kt are possible behind a cold front this evening with highest gusts near and east of Hwy-1. Conditions will improve to VFR late tonight, however breezy NW wind gusts of 15 to 20 kt could linger through Mon morning. Outlook: High pressure will favor VFR conditions through early to mid week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Green NEAR TERM...JJT SHORT TERM...Green LONG TERM...Green AVIATION...JJT
Hazardous weather outlook, Dec 10, 1:49 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 149 PM EST Sun Dec 10 2023 NCZ011-027-028-042-043-077-078-088-089-111900- Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Cumberland- Sampson- 149 PM EST Sun Dec 10 2023 ...TORNADO WATCH 721 IN EFFECT UNTIL 8 PM EST THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Scattered thunderstorms will be capable of producing damaging wind gusts and isolated tornadoes mainly through 7 PM. A separate line of briefly intense showers and embedded storms will develop along a strong cold front and surge east across the area between 10 PM and 3 AM, during which time a couple of hour period of strong wind gusts up to 45 or 50 mph may result and accompany sharply decreasing temperatures behind the front. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ008>010-024>026-040-041-075-076-086-111900- Granville-Vance-Warren-Orange-Durham-Franklin-Chatham-Wake-Moore-Lee- Hoke- 149 PM EST Sun Dec 10 2023 ...TORNADO WATCH 721 IN EFFECT UNTIL 8 PM EST THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Scattered thunderstorms will be capable of producing damaging wind gusts and an isolated tornado today, mainly through 6 PM. A separate line of briefly intense showers and embedded storms will develop along a strong cold front and surge east across the area between 9 PM and 1 AM, during which time a couple of hour period of strong wind gusts up to 40 or 45 mph may result and accompany sharply decreasing temperatures behind the front. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ084-085-111900- Richmond-Scotland- 149 PM EST Sun Dec 10 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will be capable of producing damaging wind gusts and an isolated tornado today, mainly through 6 PM. A separate line of briefly intense showers and embedded storms will develop along a strong cold front and surge east across the area between 9 PM and 1 AM, during which time a couple of hour period of strong wind gusts up to 40 or 45 mph may result and accompany sharply decreasing temperatures behind the front. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ021>023-038-039-073-074-083-111900- Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson- 149 PM EST Sun Dec 10 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will be capable of producing damaging wind gusts and an isolated tornado today, mainly through 6 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ007-111900- Person- 149 PM EST Sun Dec 10 2023 ...TORNADO WATCH 721 IN EFFECT UNTIL 8 PM EST THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Scattered thunderstorms will be capable of producing damaging wind gusts and an isolated tornado today, mainly through 6 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. JJT
In the hours before
Special weather statement, Dec 10, 1:28 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
128 PM EST Sun Dec 10 2023
NCZ010-011-026-027-041-101930-
Nash NC-Franklin NC-Warren NC-Wake NC-Halifax NC-
128 PM EST Sun Dec 10 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WARREN...NASH...WEST
CENTRAL HALIFAX...NORTHEASTERN WAKE AND FRANKLIN COUNTIES THROUGH 230
PM EST...
At 126 PM EST, Doppler radar was tracking a cluster of strong
thunderstorms near Zebulon, or 15 miles south of Louisburg, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Nashville, Louisburg, Zebulon, Dortches, Bunn, Wendell, Red Oak,
Spring Hope, Whitakers, and Castalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Doppler radar has indicated weak rotation with one of these storms
near Pilot. If the storm intensifies and rotation strengthens, a
warning may need to be issued, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3633 7793 3614 7770 3604 7775 3582 7818
3582 7825 3576 7836 3581 7843 3596 7842
3626 7831 3630 7828 3636 7828
TIME...MOT...LOC 1826Z 232DEG 25KT 3587 7827
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
10Local storm report, Dec 10, 1:29 PM EST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
129 PM EST Sun Dec 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM Tstm Wnd Dmg 1 NNW Garner 35.71N 78.63W
12/10/2023 Wake NC Public
A few trees down along Buck Branch Dr.
&&
JDLocal storm report, Dec 10, 1:46 PM EST, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
146 PM EST Sun Dec 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Tstm Wnd Dmg 1 NW Garner 35.70N 78.64W
12/10/2023 Wake NC Emergency Mngr
Numerous trees snapped about halfway up or
uprooted, along with 4-6 homes with roof
damage, at Emerald Glade Ct and Buckhorn Rd.
&&
JDSpecial weather statement, Dec 10, 2:37 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
237 PM EST Sun Dec 10 2023
NCZ025-026-040-041-076-077-102030-
Lee NC-Chatham NC-Franklin NC-Durham NC-Harnett NC-Wake NC-
237 PM EST Sun Dec 10 2023
...STRONG THUNDERSTORMS WILL IMPACT WESTERN HARNETT...LEE...WAKE...
SOUTHERN DURHAM...EASTERN CHATHAM AND NORTHWESTERN FRANKLIN COUNTIES
THROUGH 330 PM EST...
At 237 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Sanford to 7 miles east
of Southern Pines. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Durham, Cary, Sanford, Wake Forest, Garner, Fuquay-Varina,
Angier, Franklinton, and RDU International.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM EST for central North
Carolina.
&&
LAT...LON 3619 7828 3563 7857 3524 7911 3534 7925
3585 7907 3586 7902 3588 7901 3606 7864
3602 7855 3611 7853
TIME...MOT...LOC 1937Z 223DEG 48KT 3558 7905 3518 7928
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JDSpecial weather statement, Dec 10, 3:31 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
331 PM EST Sun Dec 10 2023
NCZ009-010-026-102115-
Franklin NC-Vance NC-Warren NC-
331 PM EST Sun Dec 10 2023
...STRONG THUNDERSTORMS WILL IMPACT EASTERN VANCE...WARREN AND
FRANKLIN COUNTIES THROUGH 415 PM EST...
At 330 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Norlina to 6 miles southeast
of Henderson to near Franklinton. Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Henderson, Louisburg, Warrenton, Franklinton, Norlina, Youngsville,
Middleburg, Macon, Centerville, and Ingleside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EST for central North
Carolina.
&&
LAT...LON 3654 7790 3651 7790 3603 7815 3602 7854
3610 7853 3623 7840 3654 7839
TIME...MOT...LOC 2030Z 248DEG 15KT 3656 7817 3626 7833 3609 7850
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
23Special weather statement, Dec 10, 3:46 PM EST, 7 minutes before
Special Weather Statement National Weather Service Raleigh NC 346 PM EST Sun Dec 10 2023 NCZ007>011-021>028-038>043-073>078-083>086-088-089-111100- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 346 PM EST Sun Dec 10 2023 ...Gusty NW Winds this Evening through Early Tonight... Gusty winds will develop behind a cold front moving across the region this evening through early tonight. Northwest wind gusts near 30 mph are possible across the Triad early this evening, with winds strengthening towards the southeast through the period. Highest gusts near 45 mph are expected across the southern Coastal Plain close to midnight. Winds will remain elevated for a few hours, then diminish overnight. JJT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 10:21 AM EST | Special Weather Statement | RAH | Moore, Richmond | 54 min |
| Dec 10, 11:10 AM EST | Special Weather Statement | RAH | Harnett, Lee | 65 min |
| Dec 10, 11:36 AM EST | Tornado Warning | RAH | Harnett, Lee | 24 min |
| Dec 10, 12:00 PM EST | Special Weather Statement | RAH | Wake | 60 min |
| Dec 10, 12:14 PM EST | Tornado Warning | RAH | Johnston, Wake | 31 min |
| Dec 10, 12:36 PM EST | Tornado Warning | RAH | Wake | 24 min |
| Dec 10, 12:58 PM EST | Tornado Warning | RAH | Franklin, Wake | 32 min |
| Dec 10, 1:28 PM EST | Special Weather Statement | RAH | Franklin, Nash | 62 min |
| Dec 10, 2:37 PM EST | Special Weather Statement | RAH | Lee, Wake | 53 min |
| Dec 10, 3:08 PM EST | Severe Thunderstorm Warning | RAH | Franklin, Wake | 52 min |
| Dec 10, 3:12 PM EST | Areal Flood Advisory | RAH | Wake | 2 hr |
| Dec 10, 3:31 PM EST | Special Weather Statement | RAH | Franklin, Warren | 44 min |
| Dec 10, 3:57 PM EST | Tornado Warning | RAH | Halifax, Warren | 33 min |
| Dec 10, 4:02 PM EST | Tornado Warning | RAH | Franklin, Warren | 28 min |
| Dec 10, 4:39 PM EST | Special Weather Statement | RAH | Warren | 66 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.